Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 89, NWS Goodland, KS

May 26, 20174 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2017, 9:27 PM CDT for 4 counties in Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 9:27 PM CDT (02:27 UTC)
Expired
May 26, 2017, 10:15 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 27 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 9:30 PM CDTHAIL 1.510 Ne Goodland, KS
May 26, 10:07 PM CDTHAIL 0.752 Ese Brewster, KS
May 26, 10:19 PM CDTHAIL 12 Wsw Levant, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 7:38 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1740 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS53 KGLD 270227
SVRGLD
KSC023-153-181-193-270315-
/O.NEW.KGLD.SV.W.0089.170527T0227Z-170527T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
827 PM MDT FRI MAY 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in northwestern Kansas...
  Northwestern Thomas County in northwestern Kansas...
  Southwestern Rawlins County in northwestern Kansas...
  Northeastern Sherman County in northwestern Kansas...

* Until 915 PM MDT/1015 PM CDT/

* At 827 PM MDT/927 PM CDT/, a severe thunderstorm was located 9
  miles northeast of Goodland, moving east at 25 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Brewster, Levant and Edson. 

This includes Interstate 70 in Kansas between mile markers 25 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3932 10160 3961 10159 3965 10112 3928 10110
TIME...MOT...LOC 0227Z 275DEG 22KT 3943 10156 

HAIL...1.75IN
WIND...70MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:42 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 26, 6:42 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
542 PM MDT Fri May 26 2017

.SHORT TERM...(This evening through Saturday)
Issued at 304 PM MDT Fri May 26 2017

Latest upper air analysis shows a trough over the Northern Rockies.
Southeast of this trough smaller short wave troughs were beginning
to form over Colorado.  At the surface a dry line was extending
northwest from the southeast corner of Colorado toward Denver.

For the rest of the afternoon am expecting strong to severe storms
to move into East Central Colorado around 4 or 5 PM MT as the upper
level short wave trough approaches from the west.  As the trough
approaches, lift will increase along the dry line which will cause
some isolated to scattered storm development.  Due to the drier
environment and weaker lift south of the main short wave trough, do
not anticipate much storm coverage.  However these storms will be in
a much better environment to become severe.

CAPE sharply increases in a corridor east of the dry line until the
surface winds turn more to the southeast than south. Given the
proximity to the surface low, fairly low cloud bases, and 0-1km
shear on the low end for tornado development, cannot rule out the
possibility of a tornado.  This will mainly be a factor for Kit
Carson and Cheyenne counties in Colorado.  Further east into Kansas
the environment becomes more stable which should limit the potential
for tornadoes to form. Comparing conditions to SPC tornado stats
favor EF1 tornadoes.

Deep layer shear is even stronger than yesterday and CAPE is a bit
higher as well, so foresee a chance for hail up to baseball size
based on what happened yesterday.  Damaging winds will also be
likely with any storms that develop.

This evening storms will move east across the rest of the Tri-State
Area.  Am expecting a cluster of storms to remain north of Highway
24.  The main threat with these storms will be heavy rainfall due to
precipitable water values in the 90th percentile.  Don't have quite
enough confidence to issue a watch at this time due to the storms
moving just fast enough to negate a flood threat.  Along and south
of Highway 24 elevated CAPE will form and may be strong enough for
severe storms to form.  If the elevated CAPE advertised is not
capped off, hail up to baseball size is possible.  The threat for
damaging winds should end by 9 or 10 PM local time.  This round of
storms should move east of the forecast area by midnight.

Another round of strong to severe storms will move in from the
northwest over the east half to third of the forecast area.  Am
anticipating this to be more of a line storms.  These storms will be
be along/behind a cold front moving through.  As with the storms
with the first round, if the elevated CAPE advertised is not capped
off hail up to baseball size is possible.  Due to the inversion in
place am not expecting straight-line winds with these storms.

Saturday the storms over the east part of the forecast area will
push east by mid morning.  During the latter part of the afternoon
the upper level trough axis swings over the west part of the
forecast area.  This will be enough for a few storms to develop, but
not expecting any severe weather to occur.

.LONG TERM...(Saturday night through Friday)
Issued at 304 PM MDT Fri May 26 2017

Saturday night-Sunday: Rain showers linger through the evening over
southwest portions of the CWA as the main trough axis moves
downstream of the area. Upper level ridge will build through Sunday
bringing drier conditions to the area. Temperatures will be near to
slightly below normal.

Monday-Tuesday: Cold front moves into the area during the day Monday
and becomes stalled with a northwest to southeast orientation across
the CWA. Showers and a few thunderstorms will be possible Monday
night through Tuesday night.

Wednesday-Friday: Models do not have very good agreement for this
period. GFS and ECMWF differ in synoptic setup and timing of when
upper level ridging will eventually push east of our area. General
consensus is for this period to be wet with periodic chances of rain
and thunderstorms. Heaviest rain appears to be favored for the
eastern half of our area, coming Wednesday night and Thursday
morning. The forecast for this time frame is certain to change, but
will need to be monitored by future shifts since most models do
indicate an active period for this timeframe.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 542 PM MDT Fri May 26 2017

Thunderstorm activity should spread out of eastern Colorado
towards northwest Kansas and across southwest Nebraska. Better
coverage will tend to be towards the Nebraska state line, and
there is some question as to how strong (or severe) the activity
will be when it moves within the vicinity of the terminals. I
held off on introducing lower conditions in the first 6hr of TAF
for now. A cold front will move through tonight and we are still
looking at a period of low level wind shear and IFR stratus at
GLD. Most guidance shows improvement by midday (first at GLD), so
I try to stay optimistic. It is still possible that MVFR cigs
linger at KMCK into the afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...DR
Hazardous weather outlook, May 26, 11:59 AM CDT, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1059 AM MDT Fri May 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Strong to severe storms will develop late this afternoon over
Eastern Colorado, spreading east tonight. Large hail up to baseball
size is possible with these storms, with the odds of giant hail
increasing overnight. A tornado or two may occur over Kit Carson or
Cheyenne counties in Colorado late this afternoon into the early
evening along with damaging wind gusts up to 70 MPH that may stretch
from these counties into Sherman and Wallace County.

A second round of severe storms may move through overnight, moving
over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to
baseball size is possible with these storms.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Any strong to severe storms from tonight will exit Norton and Graham
counties around 8 AM CDT.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any weather reports by phone or
social media are very helpful.

JTL

In the hours before

Local storm report, May 26, 7:56 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             6 WSW IDALIA            39.68N 102.41W
05/26/2017  M1.00 INCH       YUMA               CO   STORM CHASER

            STORM CHASER REPORTED HAIL OF 1 INCH DIAMETER.

&&

SME
Local storm report, May 26, 8:56 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             10 SE HALE              39.55N 101.99W
05/26/2017  M1.25 INCH       SHERMAN            KS   TRAINED SPOTTER

            STORM SPOTTER REPORTED 1.25 INCH DIAMETER HAIL.

&&

SME
Local storm report, May 26, 8:57 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
757 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     5 NE RULETON            39.39N 101.81W
05/26/2017  E65 MPH          SHERMAN            KS   NWS EMPLOYEE

            NWS GOODLAND SOO REPORTS WIND GUST OF 65 MPH.

&&

SME
Local storm report, May 26, 9:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             GOODLAND                39.35N 101.71W
05/26/2017  E0.25 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

BWARREN
Local storm report, May 26, 9:21 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
05/26/2017  M63 MPH          SHERMAN            KS   NWS EMPLOYEE

            NWS GOODLAND MIC REPORTS 63 MPH WIND GUST.

&&

SME
Local storm report, May 26, 9:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             7 NE GOODLAND           39.42N 101.62W
05/26/2017  E1.50 INCH       SHERMAN            KS   EMERGENCY MNGR

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:15 PM CDTTornado Warning Tornado observedGLDSherman17 min
May 26, 8:18 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman57 min
May 26, 8:47 PM CDTSevere Thunderstorm WarningGLDSherman28 min
May 26, 9:04 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman56 min
May 26, 9:25 PM CDTFlash Flood WarningGLDCheyenne, Sherman5 hr
May 26, 9:57 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman48 min
May 26, 10:07 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas38 min
May 26, 10:25 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman50 min
May 26, 10:40 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas50 min
May 26, 10:59 PM CDTTornado WarningGLDSheridan, Thomas31 min
May 26, 11:06 PM CDTFlash Flood WarningGLDSherman54 min
May 26, 11:09 PM CDTSevere Thunderstorm WarningGLDSherman36 min
May 26, 11:19 PM CDTTornado WarningGLDSheridan, Thomas41 min
May 26, 11:25 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas65 min
May 26, 11:43 PM CDTFlash Flood WarningGLDCheyenne, Rawlins, Sherman, Thomas3 hr
May 26, 11:54 PM CDTTornado WarningGLDDecatur, Graham, Norton, Sheridan15 min
May 26, 11:57 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas63 min
May 27, 12:08 AM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan21 min
May 27, 12:30 AM CDTSpecial Weather StatementGLDNorton15 min
May 27, 12:47 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan58 min
May 27, 12:49 AM CDTTornado WarningGLDGove26 min
May 27, 1:06 AM CDTTornado WarningGLDGove, Logan24 min
May 27, 1:13 AM CDTTornado WarningGLDGove17 min
May 27, 1:22 AM CDTTornado WarningGLDGove38 min
May 27, 1:36 AM CDTSpecial Weather StatementGLDSherman24 min
May 27, 1:41 AM CDTSevere Thunderstorm WarningGLDGraham, Norton49 min
May 27, 1:43 AM CDTSpecial Weather StatementGLDThomas17 min
May 27, 1:45 AM CDTTornado WarningGLDGove30 min
May 27, 1:56 AM CDTSpecial Weather StatementGLDThomas19 min
May 27, 2:13 AM CDTSpecial Weather StatementGLDThomas32 min
May 27, 2:34 AM CDTAreal Flood WarningGLDCheyenne, Rawlins, Sherman, Thomas9 hr
May 27, 2:53 AM CDTSpecial Weather StatementGLDGove37 min
May 27, 3:23 AM CDTSpecial Weather StatementGLDGove37 min
May 27, 8:56 AM CDTAreal Flood WarningGLDSheridan, Thomas3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.